How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ann M. Your Own Question
Dr. Ann M.
Dr. Ann M., Dog Veterinarian
Category: Dog
Satisfied Customers: 4847
Experience:  ER and general medicine Veterinarian since 2005
15015521
Type Your Dog Question Here...
Dr. Ann M. is online now

my dog is epileptic, she is taking phenobarbital 15ml 1 and

Resolved Question:

my dog is epileptic, she is taking phenobarbital 15ml 1 and half am and 1 and half pm (12 hour gap)
2 days ago she started vomiting and not eating for 24 hours. she is in hospital now , but no change for another 2 days. i was wondering if she is showing reactions to phenobarbital, and this high dose. what do you suggest. shall i take her out and start herbal remedy?
also since she started medication September 2013, she has developed many black marks on her Tommy. please guide me.
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Ann M. replied 3 years ago.
Hi there and thank you for your question. My name is ***** ***** I am a licensed, internship-trained veterinarian with 9 years of experience in general medicine and emergency and critical care medicine and I would be happy to assist you.
Before you started the phenobarbital, how often was she seizing? How much does she weigh? Does she have any allergies or itching (licking at herself, shaking her head, rubbing on carpet, scratching, etc)?
Customer: replied 3 years ago.

she had once a month, then she had 4 aday, , then the vet started pheno, and eventually increased to 3 aday, as i mentioned.

yes, had these symptoms you mentioned.

Customer: replied 3 years ago.

correction, she weighs 7.5 kg and has no allergy. but the has the rest of the symptons you mentioned.

shall i wait for your answer?

Expert:  Dr. Ann M. replied 3 years ago.
Which symptoms? All the symptoms I listed are allergy symptoms, so if she is doing those things, she has allergies.
Customer: replied 3 years ago.

she does not doing them any more

what do you think about the rest of my questiones, i need to know what i must do,

Expert:  Dr. Ann M. replied 3 years ago.
Okay. The black marks on her abdomen are called hyperpigmentation, and they are caused by chronic skin irritation, typically caused by allergies, licking, or rubbing/scratching. Not at all related to the phenobarbital or seizures. If a dog has been on phenobarbital for more than 2 months and just started vomiting, if the liver enzymes are essentially normal (you didn't mention), then it is not related to the phenobarbital and is likely something unrelated. I would continue the phenobarbital. The dose she is on is NOT a high dose and is a very appropriate dose for her weight. I would not change anything and I would make sure they are giving her IV phenobarbital while she is vomiting so that her blood levels of phenobarbital do not drop. Her symptoms are not at all related to the phenobarbital if the liver enzymes in the blood work are normal. Herbal remedies for seizures are useful in CONJUNCTION with phenobarbital, but do not help much on their own.
I hope that I have answered your question thoroughly. If you still have questions, please reply. If you feel that I have provided anything less than excellent service, please reply to me first before rating my service and let me know how I can better assist you. Thank you for your question; it has been a pleasure being able to provide assistance. Best of luck.
Customer: replied 3 years ago.

so , the marks are not related to liver failure? the vet said because she is old!

i would like to know if her depression is related to pheno?she looked so sad.

they reassured that the medication is being given to her by IV.

just wanted to know if the vomiting not stopped what will happen, and what would you do in this case?

Expert:  Dr. Ann M. replied 3 years ago.
The marks are not related to liver failure. Indeed, as they get old they tend to get more of those marks because they often have some sort of chronic irritation. Depression would likely be more related to the vomiting than the phenobarbital unless the dose has been increased within the past few weeks. If the vomiting does not stop, then she needs x-rays or ultrasound to find the cause. She likely needs stronger anti-vomiting medication, but ideally they need to find the cause via ultrasound or x-rays if the blood work is normal and she is not getting better. Hope this helps! Best of luck.
Customer: replied 3 years ago.

YES, THANK YOU, ***** ***** REASSURING.

Expert:  Dr. Ann M. replied 3 years ago.
So happy to have been of assistance! Please remember to rate my service so that I will get credit for helping you today. Have a wonderful week!
Dr. Ann M. and other Dog Specialists are ready to help you